Missouri, 2004

Flood in Missouri, June 13 to 15, 2004

June 13 to 15, 2004 · NWS EAX · 1 event in 1 county or zone

83 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The Grand River in Chillicothe crested at 29.83 feet, or 5.83 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 13, 2:23 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 2:23 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 PM CDT SUN JUN 13 2004

.DISCUSSION...
THE MAIN SURFACE BOUNDARY OF INTEREST IS CURRENTLY STRETCHED ACROSS
THE KANSAS NEBRASKA BORDER EAST ACROSS EXTREME NORTHERN MISSOURI AND
UP INTO SOUTHEAST IOWA THIS AFTERNOON. THE AIRMASS ACROSS EAX HAS
HAD A DIFFICULT TIME RECOVERING FROM LAST NIGHTS COMPLEX...AND
TEMPERATURES HAVE STRUGGLED TO GET INTO THE LOW 80S. DEWPOINTS ARE
STILL IN THE LOW 60S FOR THE MOST PART. PER 18Z TOP RAOB...SEVERE
THUNDERSTORM POTENTIAL DOES NOT LOOK GREAT SOUTH OF THE
AFOREMENTIONED BOUNDARY. CAPES ARE UNDER 500 J/KG AND LIFTED INDICES
ARE BARELY NEGATIVE. SO...ANTICIPATE THREAT WILL BE MAINLY ACROSS
THE NORTHERN QUARTER OF THE FORECAST AREA IN THE VICINITY OF THE
BOUNDARY...AND HAVE KEPT HIGHEST CHANCE POPS THERE.  CURRENTLY
MONITORING CONVECTION DEVELOPING ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS ALONG THE QUASI-STATIONARY FRONT...WHICH IS
EXPECTED TO REACH NORTHWEST MISSOURI LATE THIS AFTERNOON/EARLY
EVENING DEPENDING ON HOW IT HOLDS TOGETHER ONCE IN ENCOUNTERS THE
MORE STABLE AIRMASS TO ITS EAST. THIS SCENARIO LOOKS LESS FAVORABLE
FOR HEAVY RAINFALL...ESPECIALLY WITH PWATS BELOW AN INCH. WILL
MAINTAIN FLOOD WATCH HOWEVER...AS FFG VALUES ARE BETWEEN ONE HALF
AND ONE INCH FOR THE MOST PART. THE FRONT IS FORECAST TO PUSH
THROUGH THE FORECAST AREA ON MONDAY...AND WILL MAINTAIN CHANCE POPS
DURING THE AFTERNOON AND NIGHTTIME HOURS. ANTICIPATE MORE SHOWERS
AND THUNDERSTORMS ACROSS THE MISSOURI IOWA BORDER ON TUESDAY AND
TUESDAY NIGHT AS SHORTWAVE ENERGY SLIDES ACROSS.

THE FORECAST AREA IS UNDER AN UPPER LEVEL DIVERGENT ZONE ON
WEDNESDAY AS A 250MB JET SLIDES BY TO THE NORTH AND A JET STREAK
RIDES NORTHEAST TOWARD IT FROM THE SOUTHWEST. WITH A SURFACE FRONT
TO PUSH SOUTH ACROSS EASTERN KANSAS AND MISSOURI...A FAVORABLE UPPER
LEVEL WIND FIELD...AND SEVERAL SHORTWAVES FORECAST TO BE IN THE
AREA...HAVE MAINTAINED THE CHANCE FOR SHOWERS AND THUNDERSTORMS ON
WEDNESDAY. HOW FAR SOUTH THIS FRONT WILL ADVANCE BEFORE LIFTING BACK
TO THE NORTH REMAINS IN QUESTION. HAVE INTRODUCED CHANCES FOR
SHOWERS AND THUNDERSTORMS FRIDAY EVENING WITH THE BOUNDARY EXPECTED
TO BE IN THE VICINITY ONCE AGAIN. MID TO LATE WEEK TEMPERATURES WILL
DEPEND GREATLY ON THE POSITION OF THIS FRONT...SO HAVE MADE ONLY
MINOR ADJUSTMENTS TO TEMPERATURES FOR THE TIME BEING.

SCHMIT/STOFLET

&&

.PREVIOUS DISCUSSION...

347 AM CDT...
OUTFLOW AND ITS ASSOCIATED COLD POOL HAS SETTLED THROUGH AREA AFTER
OVERNIGHT CONVECTION. RECOVERY WILL BE SLOW THIS MORNING WITH QUITE
A BIT OF ANVIL CIRRUS OVER TOP OF FORECAST AREA.  HOWEVER...SHOULD
SEE A RAPID RECOVERY THIS AFTERNOON AS TRUE FRONT STAYS ACROSS
NORTHWEST CORNER OF MISSOURI. THIS SHOULD SET THE STAGE FOR MORE
DEVELOPMENT POSSIBLY STARTING BY LATE AFTERNOON AS CAP ERODES. WITH
MODERATE RISK OUT...WILL MENTION POSSIBLE SEVERE STORMS WITH
CONVECTION EXPECTED LATE THIS AFTERNOON AND TONIGHT. IN
ADDITION...STORMS SHOULD ONCE AGAIN BE EFFICIENT RAIN PRODUCERS AND
WITH PWAT STILL IN THE INCH TO INCH AND A HALF RANGE...POTENTIAL FOR
FLOODING CONTINUES. ANOTHER COLD POOL OUTFLOW BOUNDARY SHOULD SETTLE
SOUTH ACROSS REGION WITH THIS ACTIVITY...BUT TRUE FRONT WILL STAY
FURTHER NORTH...MORE TIED TO THE STRONGER UPPER LEVEL FLOW. FOR
MONDAY NIGHT...EXPECT TO SEE ANOTHER ROUND OF CONVECTION WITH THE
FRONT IN NORTHERN MISSOURI...WITH MORE HEAVY RAIN POSSIBLE.

TUESDAY AFTERNOON AND NIGHT...MAY SEE A BIT OF A BREAK FROM THE
HEAVY RAIN ACTIVITY AS FRONT SETS UP A LITTLE FURTHER NORTH IN
RESPONSE TO UPPER LEVEL FLOW RIDGING SLIGHTLY AS STRONGER SHORTWAVE
DROPS INTO NORTHERN ROCKIES.  WILL LEAVE SOME POPS IN THE NORTHERN
PART OF FORECAST AREA DURING THE DAY ON TUESDAY AS MONDAY NIGHT
STORMS WIND DOWN...BUT NOT EXPECTING TO SEE HEAVY RAIN...SO WILL CUT
BACK ON THE LENGTH OF THE FLOOD WATCH JUST A BIT.

PATTERN REMAINS ACTIVE EVEN INTO WEDNESDAY AS STRONGER NORTHERN
STREAM WAVE MOVES PAST TO THE NORTH...AND HELPS TO FINALLY DRIVE
FRONT THROUGH AREA. WILL PUT SOME POPS IN ON WEDNESDAY WITH THIS
FRONT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...MOZ0
43>046...MOZ053>054.

WFO EAX
Hazardous weather outlook, Jun 13, 11:58 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN JUN 13 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS AND CONTINUE INTO THE
NIGHTTIME HOURS. ALTHOUGH THERE IS A RISK OF SEVERE THUNDERSTORMS
ACROSS THE ENTIRE OUTLOOK AREA...THE HIGHER CONCENTRATION OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED ALONG AND NORTH OF A SURFACE
BOUNDARY STRETCHING ROUGHLY FROM ST JOSEPH TO BOONVILLE. THE
PRIMARY SEVERE WEATHER THREATS EARLY IN THE EVENT WOULD BE LARGE
HAIL AND DAMAGING WINDS...AND THEN HEAVY RAINFALL AS THE STORMS
FORM INTO A COMPLEX. THE EXCESSIVE RAINFALL MAY LEAD TO ADDITIONAL
FLOODING PROBLEMS DUE TO THE SATURATED GROUND CONDITIONS. AN OUTFLOW
BOUNDARY FROM LAST NIGHTS THUNDERSTORM COMPLEX...CURRENTLY ACROSS
WEST CENTRAL MISSOURI...WILL ALSO NEED TO BE MONITORED THIS AFTERNOON
FOR POTENTIAL THUNDERSTORM DEVELOPMENT SOUTH OF THE AFOREMENTIONED
SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO TUESDAY MORNING
AND AGAIN ON WEDNESDAY AND FRIDAY NIGHT. A FRONTAL BOUNDARY WILL
REMAIN IN THE VICINITY OF NORTHEAST KANSAS AND NORTHWEST MISSOURI ON
MONDAY WITH MORE STORMS POSSIBLE ALONG THIS BOUNDARY MONDAY AFTERNOON
AND INTO TUESDAY MORNING. THERE WILL BE A CHANCE OF SEVERE STORMS
WITH HAIL AND DAMAGING WINDS...AND MORE HEAVY RAINFALL WHICH MAY
CREATE FLOODING PROBLEMS. THE FRONT SHOULD FINALLY BE PUSHED SOUTH
ACROSS MISSOURI AND EASTERN KANSAS ON WEDNESDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS ALONG IT. THE FRONT WILL CONTINUE TO LINGER
ACROSS THE CENTRAL PLAINS...BRING ANOTHER CHANCE FOR THUNDERSTORMS ON
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING
HOURS ACROSS THE OUTLOOK AREA. IT MAY ALSO BE NEEDED MAINLY FOR
NORTHERN MISSOURI MONDAY AFTERNOON AND EVENING...AND THEN ACROSS THE
ENTIRE OUTLOOK AREA ON WEDNESDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SCHMIT

In the hours before

Special weather statement, Jun 13, 3:06 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT SUN JUN 13 2004

MOZ001>004-011-140200-
ATCHISON MO-GENTRY MO-HOLT MO-NODAWAY MO-WORTH MO-
406 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 461...IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ATCHISON...GENTRY...HOLT...NODAWAY AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE MARYVILLE AND
ROCKPORT.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 13, 7:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          1 W ELMO                40.52N 95.14W
06/13/2004                   NODAWAY            MO   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN JUST WEST OF ELMO

&&

MJ
Local storm report, Jun 13, 7:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             PICKERING               40.45N 94.84W
06/13/2004  1.75 INCH        NODAWAY            MO   LAW ENFORCEMENT

&&

MJ
Special weather statement, Jun 13, 8:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT SUN JUN 13 2004

MOZ001>004-011-140200-
ATCHISON MO-GENTRY MO-HOLT MO-NODAWAY MO-WORTH MO-
936 PM CDT SUN JUN 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 461 HAS BEEN ALLOWED TO EXPIRE.
COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ATCHISON...GENTRY...HOLT...NODAWAY AND WORTH.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
June 13, 9:00 PM CST to June 15, 4:00 AM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408625.